News

Drug mix-up swapped antidepressant meds for erection pills

  • Two very popular drugs were accidentally swapped and made their way into each others’ bottles at a distribution facility.
  • The drugs are the erectile dysfunction medication Sildenafil and the antidepressant Trazodone. 
  • The company says it has not received any reports of adverse reactions as a result of the mix-up.

When you pick up a prescription medication from the pharmacy you’re trusting that the pills in the bottle are exactly what you need. Doctors prescribe what they think is best, the drug makers distribute those medications, and the pharmacies fill the prescriptions. It’s a system that usually works very well, but a recent drug recall reminds us that even simple systems like this can break down, resulting in patients getting pills they not only don’t need, but that may actually cause them harm.

AvKARE, based out of Tennessee, is recalling two lots of its generic prescription medications over a mix-up at “a 3rd party facility” that put the pills in the wrong bottles. The medications were Trazodone, which is used in the treatment of depressive disorders, and Sildenafil, which is an erectile dysfunction medication.


BGR’s Top Deal of the Day

Best-selling coronavirus face masks that work better than 3M N95 masks are on sale at Amazon for just $2.12 each List Price:$49.99 Price:$42.49 You Save:$7.50 (15%) Available from Amazon, BGR may receive a commission Buy Now


While it might be tempting to find humor in the fact that erection pills were being distributed to people on accident, there are some pretty serious health risks to be talked about here. The recall notice posted by the FDA makes that very clear:

Unintentional consumption of sildenafil may pose serious health risks to consumers with underlying medical issues. For example, sildenafil may interact with nitrates found in some prescription drugs (such as nitroglycerin) lowering blood pressure to dangerous levels. Consumers with diabetes, high blood pressure, or heart disease often take nitrates.  Unintended intake of trazodone may result in adverse health consequences such as somnolence/sedation, dizziness, constipation, and blurred vision. These adverse events may be more concerning in elderly patients due to a subsequent increased risk for falls and driving impairment.

Additionally, individuals who have already been taking the antidepressant trazodone for any length of time may be at risk of withdrawal symptoms if they suddenly stop taking it. Getting a bottle of the wrong pills could result in inadvertent withdrawal from the drug, which can be scary for anyone on psychiatric medication.

The good news here is that the company claims that it has yet to receive any customer complaints about adverse effects from the mix-up. It’s possible that the accidental drug swap was caught early enough that a very limited number of pharmacies were distributing the pills before AvKARE realized what had happened.

In any case, if you have either of the drugs listed on the official recall page you can check the lot number and other identifying information to ensure that your prescription is not affected by the recall. If you do indeed have some of the recalled medication you should contact your doctor immediately and arrange for a replacement of the medication. The company’s contact information is also available on the FDA’s recall bulletin.


BGR’s Top Deal of the Day

Best-selling coronavirus face masks that work better than 3M N95 masks are on sale at Amazon for just $2.12 each List Price:$49.99 Price:$42.49 You Save:$7.50 (15%) Available from Amazon, BGR may receive a commission Buy Now


Mike Wehner has reported on technology and video games for the past decade, covering breaking news and trends in VR, wearables, smartphones, and future tech.

Most recently, Mike served as Tech Editor at The Daily Dot, and has been featured in USA Today, Time.com, and countless other web and print outlets. His love of
reporting is second only to his gaming addiction.

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload the CAPTCHA.